Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 33, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 31, 1996, 3:56 PM EST for Orange County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 1996, 3:56 PM EST (20:56 UTC)
- Expired
- Mar 31, 1996, 4:30 PM EST
- In force
- 34 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Orange County, FL
The radar
The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 312056 RRA SVRMLB FLC095-312130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 356 PM EST SUN MAR 31 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...ORANGE COUNTY AT 355 PM...WEATHER RADAR AT MELBOURNE INDICATED A SEVERE THUNDERSTORM LOCATED OVER TAVARES. THE STORM WILL MOVE EAST TO MT. DORA...MT. PLYMOUTH...AND ZELLWOOD THROUGH 430 PM. THIS STORM WILL LIKELY PRODUCE LARGE DAMAGING HAIL. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. SPRATT &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:45 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 31, 2:45 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EST SUN MAR 31 1996 CAP HOLDING STRONG AS SEA BREEZE YET TO FORM WITHIN CWA AND WILL BE VERY DIFFICULT TO BREAK WITHOUT MESOSCALE FORCING. SINCE SYNOPTIC SCALE FLOW CONTINUES WEAK AND VERY LIGHT EAST WINDS ARE NOW OCCURRING AT COF AND MBF...STILL THINK ONSHORE FLOW WILL COMMENCE MOST AREAS LATE. LATEST ADAP SHOWS THE STRONGEST CAP ACROSS MID PORTION OF CWA AT 3 DEGREES. HOWEVER...EXPANDING AREA OF CONVECTION MOVING ONSHORE FROM THE EASTERN GULF SHOULD OVERSPREAD MUCH OF THE AREA RESULTING IN SCATTERED TRW. GREATEST POTENTIAL FOR STRONG STORMS THIS EVENING SHOULD REMAIN FARTHER SOUTH WERE AIRMASS IS MOST UNSTABLE. WITH VERY LOW WET BULB ZERO READINGS...ANY STORMS WHICH DO SHOW CONSIDERABLE VERTICAL DEVELOPMENT SHOULD BECOME PROLIFIC HAIL PRODUCERS. COLD FRONT PROGGED TO REACH NORTHERN PORTION OF CWA EARLY AFTERNOON MONDAY...AND BE SOUTH OF AREA BY EARLY EVENING WITH RAPID DRYING POST FROPA. SCATTERED RW/TRW POSSIBLE AHEAD OF FRONT...BUT CONVERGENCE WILL BE MINIMAL AS WINDS BECOME WESTERLY IN ADVANCE. SPRATT
In the hours before
Special weather statement, Mar 31, 12:00 PM EST, 3 hours 56 minutes before
FLZ041-044>047-053-054-058-059-064-501-311830- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1200 PM EST SUN MAR 31 1996 ...ANOTHER ROUND OF SEVERE WEATHER EXPECTED TODAY... ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS FLORIDA TODAY. ALTHOUGH AVAILABLE MOISTURE HAS DECREASED SOMEWHAT IN THE WAKE OF SATURDAYS WEATHER SYSTEM...IT IS FORECAST TO INCREASE AGAIN THROUGHOUT THE DAY. WITH UNSTABLE AIR STILL IN PLACE AND VERY COLD TEMPERATURES AT MID LEVELS OF THE ATMOSPHERE...SCATTERED THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE DAMAGING HAIL. ALTHOUGH THE OVERALL COVERAGE OF STORMS IS EXPECTED TO BE LESS THAN YESTERDAY... THE SEVERITY OF STORMS THIS AFTERNOON COULD BE SIMILAR. SINCE WINDS IN THE LOWER ATMOSPHERE HAVE WEAKENED IN THE PAST 24 HOURS...LARGE HAIL WILL THE MAIN THREAT TODAY...HOWEVER ISOLATED DAMAGE FROM STRONG WIND GUSTS OR BRIEF TORNADOES CAN NOT BE RULED OUT. INITIAL THUNDERSTORM DEVELOPMENT WILL OCCUR AROUND MID AFTERNOON ALONG THE EAST COAST SEA BREEZE BOUNDARY...WHICH WILL DRIFT INLAND ACROSS THE COASTAL COUNTIES...THEN MOVE BACK TOWARD THE COAST DURING THE EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE FROM THE EASTERN GULF INTO THE INTERIOR OF EAST CENTRAL FLORIDA. RESIDENTS SHOULD MOVE TO A SAFE LOCATION IF THREATENING WEATHER APPROACHES OR IF WARNINGS ARE ISSUED. SPOTTER ACTIVATION MAY AGAIN BECOME NECESSARY THIS AFTERNOON. FOR MARINE INTERESTS...SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL MOVE OFFSHORE FROM THE PENINSULA THIS AFTERNOON INTO THIS EVENING. STRONG WIND GUSTS AND VERY HEAVY RAIN WILL LIKELY ACCOMPANY THESE STORMS. A FEW STORMS WILL PRODUCE HAIL AND/OR WATERSPOUTS. SPRATT
Special weather statement, Mar 31, 12:31 PM EST, 3 hours 25 minutes before
FLZ041-044>047-053-054-058-059-064-501-311830- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1200 PM EST SUN MAR 31 1996 ...ANOTHER ROUND OF SEVERE WEATHER EXPECTED TODAY... ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS FLORIDA TODAY. ALTHOUGH AVAILABLE MOISTURE HAS DECREASED SOMEWHAT IN THE WAKE OF SATURDAYS WEATHER SYSTEM...IT IS FORECAST TO INCREASE AGAIN THROUGHOUT THE DAY. WITH UNSTABLE AIR STILL IN PLACE AND VERY COLD TEMPERATURES AT MID LEVELS OF THE ATMOSPHERE...SCATTERED THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE DAMAGING HAIL. ALTHOUGH THE OVERALL COVERAGE OF STORMS IS EXPECTED TO BE LESS THAN YESTERDAY... THE SEVERITY OF STORMS THIS AFTERNOON COULD BE SIMILAR. SINCE WINDS IN THE LOWER ATMOSPHERE HAVE WEAKENED IN THE PAST 24 HOURS...LARGE HAIL WILL THE MAIN THREAT TODAY...HOWEVER ISOLATED DAMAGE FROM STRONG WIND GUSTS OR BRIEF TORNADOES CAN NOT BE RULED OUT. INITIAL THUNDERSTORM DEVELOPMENT WILL OCCUR AROUND MID AFTERNOON ALONG THE EAST COAST SEA BREEZE BOUNDARY...WHICH WILL DRIFT INLAND ACROSS THE COASTAL COUNTIES...THEN MOVE BACK TOWARD THE COAST DURING THE EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE FROM THE EASTERN GULF INTO THE INTERIOR OF EAST CENTRAL FLORIDA. RESIDENTS SHOULD MOVE TO A SAFE LOCATION IF THREATENING WEATHER APPROACHES OR IF WARNINGS ARE ISSUED. SPOTTER ACTIVATION MAY AGAIN BECOME NECESSARY THIS AFTERNOON. FOR MARINE INTERESTS...SCATTERED TO NUMEROUS SHOWERS AND STORMS WILL MOVE OFFSHORE FROM THE PENINSULA THIS AFTERNOON INTO THIS EVENING. STRONG WIND GUSTS AND VERY HEAVY RAIN WILL LIKELY ACCOMPANY THESE STORMS. A FEW STORMS WILL PRODUxCE HAIL AND/OR WATERSPOUTS. SPRATT
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 7:09 PM EST | Tornado Warning | MLB | Brevard | 66 min |
| Mar 30, 7:13 PM EST | Tornado Warning | MLB | Orange, Seminole | 62 min |
| Mar 30, 7:19 PM EST | Severe Thunderstorm Warning | MLB | Lake, Volusia | 56 min |
| Mar 30, 8:15 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 45 min |
| Mar 30, 8:20 PM EST | Severe Thunderstorm Warning | MLB | Volusia | 55 min |
| Mar 30, 8:31 PM EST | Tornado Warning | MLB | Brevard | 44 min |
| Mar 31, 3:52 PM EST | Severe Thunderstorm Warning | MLB | Lake | 38 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.